Integral Equations and Operator Theory

, Volume 85, Issue 1, pp 109–126 | Cite as

Cartan Subalgebras in C*-Algebras of Haus dorff étale Groupoids

  • Jonathan H. Brown
  • Gabriel Nagy
  • Sarah Reznikoff
  • Aidan Sims
  • Dana P. Williams


The reduced C*-algebra of the interior of the isotropy in any Hausdorff étale groupoid G embeds as a C*-subalgebra M of the reduced C*-algebra of G. We prove that the set of pure states of M with unique extension is dense, and deduce that any representation of the reduced C*-algebra of G that is injective on M is faithful. We prove that there is a conditional expectation from the reduced C*-algebra of G onto M if and only if the interior of the isotropy in G is closed. Using this, we prove that when the interior of the isotropy is abelian and closed, M is a Cartan subalgebra. We prove that for a large class of groupoids G with abelian isotropy—including all Deaconu–Renault groupoids associated to discrete abelian groups—M is a maximal abelian subalgebra. In the specific case of k-graph groupoids, we deduce that M is always maximal abelian, but show by example that it is not always Cartan.


C*-algebra Groupoid Maximal abelian subalgebra Cartan subalgebra 

Mathematics Subject Classification

46L05 (primary) 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anderson J.: Extensions, restrictions, and representations of states on C*-algebras. Trans. Am. Math. Soc. 249(2), 303–329 (1979)MathSciNetMATHGoogle Scholar
  2. 2.
    Bédos E., Conti R.: Fourier series and twisted C*-crossed products. J. Fourier Anal. Appl. 21(1), 32–75 (2015). doi: 10.1007/s00041-014-9360-3 MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Blackadar, B.: Operator algebras, Encyclopaedia of Mathematical Sciences, vol. 122. Theory of C*-algebras and von Neumann algebras, Operator Algebras and Non-commutative Geometry, III, Springer-Verlag, Berlin (2006)Google Scholar
  4. 4.
    Brown J.H., Clark L.O., Farthing C., Sims A.: Simplicity of algebras associated to étale groupoids. Semigroup Forum 88(2), 433–452 (2014)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Brown J.H., Nagy G., Reznikoff S.: A generalized Cuntz-Krieger uniqueness theorem for higher-rank graphs. J. Funct. Anal. 266(4), 2590–2609 (2014)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Carlsen T.M., Kang S., Shotwell J., Sims A.: The primitive ideals of the Cuntz-Krieger algebra of a row-finite higher-rank graph with no sources. J. Funct. Anal. 266(4), 2570–2589 (2014) doi: 10.1016/j.jfa.2013.08.029 MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Cuntz J., Krieger W.: A class of C*-algebras and topological Markov chains. Invent. Math. 56(3), 251–268 (1980) doi: 10.1007/BF01390048 MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Dixmier, J: C*-algebras, North-Holland Publishing Co., Amsterdam-New York- Oxford (1977) (Translated from the French by Francis Jellett; North-Holland Mathe- matical Library, Vol. 15.)Google Scholar
  9. 9.
    Exel R.: Inverse semigroups and combinatorial C*-algebras. Bull. Braz. Math. Soc. (N.S.) 39(2), 191–313 (2008) doi: 10.1007/s00574-008-0080-7 MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Huef A., Kumjian A., Sims A.: A Dixmier-Douady theorem for Fell algebras. J. Funct. Anal. 260(5), 1543–1581 (2011) doi: 10.1016/j.jfa.2010.11.011 MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Kelley J.L.: General topology. Van Nostrand, New York (1955)MATHGoogle Scholar
  12. 12.
    Kumjian A., Pask D.: Higher rank graph C*-algebras. New York J. Math. 6, 1–20 (2000)MathSciNetMATHGoogle Scholar
  13. 13.
    Kumjian A., Pask D., Raeburn I., Renault J.: Graphs, groupoids, and Cuntz-Krieger algebras. J. Funct. Anal. 144(2), 505–541 (1997) doi: 10.1006/jfan.1996.3001 MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Kumjian A., Pask D., Raeburn I.: Cuntz-Krieger algebras of directed graphs. Pacific J. Math. 184(1), 161–174 (1998)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Muhly P.S., Renault J.N., Williams D.P.: Continuous-trace groupoid C*-algebras. III. Trans. Am. Math. Soc. 348(9), 3621–3641 (1996)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Nagy G., Reznikoff S.: Abelian core of graph algebras. J. Lond. Math. Soc. (2) 85(3), 889–908 (2012)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Nagy G., Reznikoff S.: Pseudo-diagonals and uniqueness theorems. Proc. Am. Math. Soc. 142(1), 263–275 (2014)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Phillips N.C.: Crossed products of the Cantor set by free minimal actions of Zd. Comm. Math. Phys. 256(1), 1–42 (2005) doi: 10.1007/s00220-004-1171-y MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Renault J.: A groupoid approach to C*-algebras, Lecture Notes in Mathematics. vol. 793. Springer-Verlag, New York (1980)Google Scholar
  20. 20.
    Renault J.: Cartan subalgebras in C*-algebras. Irish Math. Soc. Bull. 61, 29–63 (2008)MathSciNetMATHGoogle Scholar
  21. 21.
    Renault, J: Topological amenability is a Borel property (2013). (arXiv:1302.0636 [math.OA]).
  22. 22.
    Sims A., Whitehead B., Whittaker M.F.: Twisted C*-algebras associated to finitely aligned higher rank graphs. Doc. Math. 19, 831–866 (2014)MathSciNetMATHGoogle Scholar
  23. 23.
    Sims, A., Williams, D.P.: The primitive ideals of some étale groupoid C*- algebras. Algebr. Represent. Theory 18, 1–20 (2015) (arXiv:1501.02302 [math.OA])
  24. 24.
    Szymański W.: General Cuntz-Krieger uniqueness theorem. Int. J. Math. 13(5), 549–555 (2002) doi: 10.1142/S0129167X0200137X MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Williams D.P.: Crossed products of C*-algebras, Mathematical Surveys and Mono- graphs. vol. 134. American Mathematical Society, Providence (2007)Google Scholar
  26. 26.
    Yang, D.: Periodic higher rank graphs revisited (2014) (arXiv:1403.6848 [math.OA])
  27. 27.
    Yang, D.: Cycline subalgebras are Cartan (2014)Google Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  • Jonathan H. Brown
    • 1
  • Gabriel Nagy
    • 2
  • Sarah Reznikoff
    • 2
  • Aidan Sims
    • 3
  • Dana P. Williams
    • 4
  1. 1.Department of MathematicsUniversity of DaytonDaytonUSA
  2. 2.Department of MathematicsKansas State UniversityManhattanUSA
  3. 3.School of Mathematics and Applied StatisticsUniversity of WollongongWollongongAustralia
  4. 4.Department of MathematicsDartmouth CollegeHanoverUSA

Personalised recommendations